One of the most dangerous narcotics used throughout North America is heroin. It is often smoked or snorted, which makes it a popular drug of choice for many people. Since it does not have to be injected, many users do not associate it with the same stigmas as other drugs. In 2016, it was reported that approximately 948,000 Americans had used the drug within the past year, and many of those surveyed were teenagers. It is vital for parents to be aware of the signs of drug use in teens so that they can intervene right away. Treatment is available, but only if adults are aware of the issue.

Physical Signs

The physical symptoms of heroin will vary from one person to the next. However, even using the drug once will produce some notable behaviors. Some typical signs include:

  • Nausea and chronic vomiting
  • Slowed breathing
  • Flushed skin
  • Dry mouth
  • Changing in appetite
  • Increased sleeping
  • Constant itching
  • A frequent runny nose
  • Extreme weight loss
  • Impaired coordination
  • Slurred speech patterns
  • Tremors
  • Nodding off regularly

Since many people inject the drug, parents should always pay attention to whether their children have visible injection sites. These tend to appear on the arms or legs. Some teens will always wear pants and long-sleeved shirts to hide the sites, so parents need to find ways to check these areas.

Behavioral Signs

While there will be physical changes from regularly using heroin, teenagers will also display behavioral changes. It is common for people on any drug to begin neglecting responsibilities at home and school. A child who normally does very well in school may suddenly start failing classes. Parents should take note if their teens begin hanging out with a different group of friends. A teenager may appear more secretive about what he or she is up to.

Teens addicted to heroin may stop caring about personal hygiene. You may begin to smell unusual odors on their body, breath, or clothing. Your teen may also come to you more frequently asking for money. In the event you do not provide money, it is common for drug addicts to simply steal money from the people they love. You should keep an eye on places where you store cash.

Cognitive Signs

Parents should meet with their child’s teachers when they suspect drug use. Teachers will often say the student is unable to pay attention in class or does not participate as often as before. When you speak with the teenager, he or she may be unable to put together clear, concise thoughts. When presented with a problem, the drug addict cannot see an obvious solution.

Additionally, drug addicts tend to lack short-term memory. If you were to ask what he or she did over the weekend, then you could expect a muddled response. In general, a teen on heroin will appear more disoriented than other kids his or her age.

Withdrawal Signs

In the event the teen is able to hide the symptoms, then he or she will develop a dependency and addiction. Over time, it may become more difficult to pick up on the signs because your teenager has become acclimated to the drug’s effects. Therefore, the teen needs to take the drug in higher doses to achieve the same “high.” In the event the teen cannot acquire the necessary drugs, he or she will go into withdrawal.

It is apparent when a person is going through withdrawal. He or she will experience general aches and pain and will be nauseous for several days. Vomiting and diarrhea are common during this period. Insomnia is a common side effect, and it is paramount to get your teen into treatment at this time. Withdrawal symptoms are a clear indicator your teenager has a dependency. If you are not careful, then it will soon lead to addiction.

Overdose Signs

Occasionally, a person’s drug use will result in an overdose. Your teen may display certain symptoms, and it is vital to be aware of these signs because it could save your child’s life. If you recognize the signs of an overdose, you can communicate that information with the hospital staff because it will allow them to know what to search for. When you notice the following, you need to take your child to a hospital immediately.

  • Seizures
  • Coma
  • Lips or nails turning blue, black, or purple
  • Breathing becoming incredibly shallow
  • Slow or no pulse
  • Body going limp
  • Vomiting
  • Gurgling or choking noises coming from the throat

Help Is Available

It is critical for parents to be present in their children’s lives. In the event you suspect your teen has tried the drug even once, then you need to get him or her to a heroin abuse and treatment center right away. By working together, your teen can be healthy once again and avoid addiction. For more resources, please contact the Anthony Louis Center.